Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 182, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2016, 2:51 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 2:51 PM MDT (20:51 UTC)
- Expired
- Jun 17, 2016, 3:17 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3277 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WUUS53 KGLD 172051
SVRGLD
KSC023-NEC057-172130-
/O.NEW.KGLD.SV.W.0182.160617T2051Z-160617T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
SOUTHWESTERN DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 330 PM MDT/430 PM CDT/
* AT 250 PM MDT/350 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 5
MILES SOUTHEAST OF HAIGLER...OR 13 MILES NORTH OF ST. FRANCIS...
MOVING NORTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAIGLER AND PARKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 10172 3988 10196 4013 10204 4014 10168
TIME...MOT...LOC 2050Z 176DEG 6KT 3997 10185
HAIL...1.25IN
WIND...60MPH
$$
0241 follow-up statement
173
WWUS53 KGLD 172117
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT FRI JUN 17 2016
KSC023-NEC057-172127-
/O.CAN.KGLD.SV.W.0182.000000T0000Z-160617T2130Z/
CHEYENNE KS-DUNDY NE-
317 PM MDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3989 10172 3988 10196 4013 10204 4014 10168
TIME...MOT...LOC 2114Z 176DEG 6KT 4002 10185
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM MDT, 51 minutes earlier.
Area forecast discussion, Jun 17, 2:00 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 200 PM MDT FRI JUN 17 2016 .SHORT TERM...(This afternoon through Saturday) Issued at 200 PM MDT Fri Jun 17 2016 Upper level pattern continues to be dominated by large scale ridge across the central US. A weak upper level shortwave trough is in place across western Kansas. Surface low pressure is in place across southern Colorado and southern Kansas, with several surface troughs over our CWA. A cold front is moving into northeast Colorado and is just now moving into NW Yuma county. Moist east to southeast flow is also in place across our CWA advecting 60F to 70F Td values. These high Td values have combined with temperatures in the upper 90s to produce heat index values around 105 across our eastern CWA. This afternoon-Tonight: The combination of convergence along surface troughs and upper level shortwave trough should help with thunderstorm initiation in a very unstable air mass. RAP analysis shows SB CAPE values in excess of 3000 J/KG across our CWA, with values in excess of 5000 J/KG in our east. Shear profiles are very weak, though by 00z effective bulk shear should increase to the 30- 35kt range from the west with development of LLJ. As cold front sags south and LLJ kicks in we should see an increase in thunderstorm coverage, with activity possibly lingering into the night. Guidance shows a strong signal particularly in our east where I raised PoPs to likely/numerous category. Regarding Severe Impacts: While this type pattern generally favors pulse type thunderstorms, the high CAPE profiles and higher ELs raises the possibility for taller updrafts and larger hail potential. Complications arises on hail size due to thunderstorms possibly seeding each other lowering confidence in larger hail with the pulse storms. In any case there is a increased chance for severe thunderstorms and at least quarter size hail/60+ winds would be concerns. Mean flow is nearly stationary in the west with storm motion further east 5-15KT. The combination of moist inflow leading to backbuilding/training and slow storm motion raises flash flood potential. Saturday: We will be post frontal with a slightly "cooler" air mass in place. We will continue to see east-southeasterly surface flow bring higher Tds into our CWA and this could lead to more fog formation (though surface pattern may be disrupted by nighttime convection). This could also lead to at least marginal to moderate CAPE across our CWA and soundings show CIN weakening by the afternoon. Complicating things will be position of ridge center and how soon it moves into our CWA. If ridge remains just west as GFS/ECMWF indicate then we may remain in a favorable region for positive vorticity/weak shortwaves. A consensus of models show activity initiating across our east either through midday or by the afternoon, with NAM favoring subsidence and dry conditions. I introduced slight chance PoPs to cover potential, however confidence in the surface pattern and any upper level forcing are low. .LONG TERM...(Saturday night through Friday) Issued at 134 PM MDT Fri Jun 17 2016 H5 ridge in place on Saturday afternoon moderates slightly, allowing weak shortwaves to develop on the lee side of the central Rockies. Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the presence of decent instability; however, the forcing will be very weak so initiation will be the main deciding factor with regards to coverage. Another round of mainly scattered thunderstorms is possible on Monday and Tuesday before the ridge builds back into the central High Plains. A large area of low pressure will be situated just off the Pacific Northwest coast at this time. Temperatures will be above normal especially on Sunday as temperatures soar once more into the upper 90s, otherwise low to mid- 90s will be the expected afternoon high temperature through Friday. Low temperatures will fall into the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 538 AM MDT Fri Jun 17 2016 VFR conditions forecast for the TAFs. Main issue today will be the thunderstorms expected this afternoon for KMCK. Anticipate storms to start a bit earlier in the afternoon than is typical, shortly after 18z. Storms will steadily increase in coverage through the afternoon, with a very slow movement to the north. By early evening the storm coverage will be greatest. Any storms that develop will be capable of producing damaging winds during the afternoon. The storms will move east of the site during the evening, with storm activity expected to end after 6z. KGLD should be west of most of the storm activity. && .GLD Watches/Warnings/Advisories... KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...JTL
Hazardous weather outlook, Jun 17, 11:07 AM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1107 AM MDT FRI JUN 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83 THIS AFTERNOON. STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) THROUGH THIS EVENING.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:58 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 24 min |
| Jun 17, 3:27 PM MDT | Special Weather Statement | GLD | Hitchcock | 33 min |
| Jun 17, 3:40 PM MDT | Special Weather Statement | GLD | Red Willow | 35 min |
| Jun 17, 3:45 PM MDT | Special Weather Statement | GLD | Dundy | 30 min |
| Jun 17, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 26 min |
| Jun 17, 4:16 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 29 min |
| Jun 17, 4:18 PM MDT | Special Weather Statement | GLD | Dundy | 12 min |
| Jun 17, 4:21 PM MDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 3 hr |
| Jun 17, 4:50 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 40 min |
| Jun 17, 5:07 PM MDT | Special Weather Statement | GLD | Hitchcock | 23 min |
| Jun 17, 5:33 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 27 min |
| Jun 17, 5:45 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 45 min |
| Jun 17, 11:56 AM MDT | Heat Advisory | GLD | Graham, Norton | 6 hr |
| Jun 17, 2:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jun 17, 3:07 PM MDT | Special Weather Statement | GLD | Rawlins | 8 min |
| Jun 17, 3:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 17, 3:26 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 21 min |
| Jun 17, 3:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 24 min |
| Jun 17, 3:34 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jun 17, 3:39 PM MDT | Special Weather Statement | GLD | Rawlins | 36 min |
| Jun 17, 3:47 PM MDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jun 17, 4:00 PM MDT | Special Weather Statement | GLD | Rawlins | 30 min |
| Jun 17, 4:03 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 17, 4:09 PM MDT | Special Weather Statement | GLD | Graham | 36 min |
| Jun 17, 4:17 PM MDT | Special Weather Statement | GLD | Decatur | 28 min |
| Jun 17, 4:27 PM MDT | Special Weather Statement | GLD | Rawlins | 33 min |
| Jun 17, 4:31 PM MDT | Special Weather Statement | GLD | Rawlins | 29 min |
| Jun 17, 4:33 PM MDT | Special Weather Statement | GLD | Sheridan | 27 min |
| Jun 17, 4:47 PM MDT | Flash Flood Warning | GLD | Rawlins | 3 hr |
| Jun 17, 4:47 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
| Jun 17, 4:49 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 20 min |
| Jun 17, 5:02 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 28 min |
| Jun 17, 5:04 PM MDT | Special Weather Statement | GLD | Graham | 11 min |
| Jun 17, 5:05 PM MDT | Special Weather Statement | GLD | Norton | 10 min |
| Jun 17, 5:14 PM MDT | Special Weather Statement | GLD | Decatur | 31 min |
| Jun 17, 5:17 PM MDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Jun 17, 5:18 PM MDT | Special Weather Statement | GLD | Decatur | 12 min |
| Jun 17, 5:25 PM MDT | Special Weather Statement | GLD | Decatur | 35 min |
| Jun 17, 5:28 PM MDT | Special Weather Statement | GLD | Gove | 32 min |
| Jun 17, 5:41 PM MDT | Special Weather Statement | GLD | Norton | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.